The Annals of Applied Probability

Shortest path through random points

Sung Jin Hwang, Steven B. Damelin, and Alfred O. Hero III

Full-text: Open access


Let $(M,g_{1})$ be a complete $d$-dimensional Riemannian manifold for $d>1$. Let $\mathcal{X}_{n}$ be a set of $n$ sample points in $M$ drawn randomly from a smooth Lebesgue density $f$ supported in $M$. Let $x,y$ be two points in $M$. We prove that the normalized length of the power-weighted shortest path between $x,y$ through $\mathcal{X}_{n}$ converges almost surely to a constant multiple of the Riemannian distance between $x,y$ under the metric tensor $g_{p}=f^{2(1-p)/d}g_{1}$, where $p>1$ is the power parameter.

Article information

Ann. Appl. Probab., Volume 26, Number 5 (2016), 2791-2823.

Received: February 2013
Revised: November 2015
First available in Project Euclid: 19 October 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F15: Strong theorems
Secondary: 60C05: Combinatorial probability 53B21: Methods of Riemannian geometry

Shortest path power-weighted graph Riemannian geometry conformal metric


Hwang, Sung Jin; Damelin, Steven B.; Hero III, Alfred O. Shortest path through random points. Ann. Appl. Probab. 26 (2016), no. 5, 2791--2823. doi:10.1214/15-AAP1162.

Export citation


  • Azuma, K. (1967). Weighted sums of certain dependent random variables. Tôhoku Math. J. (2) 19 357–367.
  • Baddeley, A. (2007). Spatial point processes and their applications. In Stochastic Geometry (W. Weil, ed.). Lecture Notes in Math. 1892 1–75. Springer, Berlin.
  • Bernstein, M., de Silva, V., Langford, J. C. and Tenenbaum, J. B. (2000). Graph approximations to geodesics on embedded manifolds. Available at
  • Billingsley, P. (1995). Probability and Measure, 3rd ed. Wiley, New York.
  • Cormen, T. H., Leiserson, C. E., Rivest, R. L. and Stein, C. (2009). Introduction to Algorithms, 3rd ed. MIT Press, Cambridge, MA.
  • Costa, J. A. and Hero, A. O. (2004). Geodesic entropic graphs for dimension and entropy estimation in manifold learning. IEEE Trans. Signal Process. 52 2210–2221.
  • Dijkstra, E. W. (1959). A note on two problems in connexion with graphs. Numer. Math. 1 269–271.
  • Hammersley, J. M. (1966). First-passage percolation. J. Roy. Statist. Soc. Ser. B 28 491–496.
  • Howard, C. D. and Newman, C. M. (1997). Euclidean models of first-passage percolation. Probab. Theory Related Fields 108 153–170.
  • Howard, C. D. and Newman, C. M. (2001). Geodesics and spanning trees for Euclidean first-passage percolation. Ann. Probab. 29 577–623.
  • Hwang, S. J. (2012). Geometric representations of high dimensional random data. Ph.D. thesis, Univ. Michigan. Available at
  • Kesten, H. (1987). Percolation theory and first-passage percolation. Ann. Probab. 15 1231–1271.
  • LaGatta, T. and Wehr, J. (2010). A shape theorem for Riemannian first-passage percolation. J. Math. Phys. 51 053502, 14.
  • Meester, R. and Roy, R. (1996). Continuum Percolation. Cambridge Tracts in Mathematics 119. Cambridge Univ. Press, Cambridge.
  • O’Neill, B. (1983). Semi-Riemannian Geometry. Pure and Applied Mathematics 103. Academic Press, New York.
  • Penrose, M. D. and Yukich, J. E. (2003). Weak laws of large numbers in geometric probability. Ann. Appl. Probab. 13 277–303.
  • Penrose, M. D. and Yukich, J. E. (2013). Limit theory for point processes in manifolds. Ann. Appl. Probab. 23 2161–2211.
  • Steele, J. M. (1997). Probability Theory and Combinatorial Optimization. CBMS-NSF Regional Conference Series in Applied Mathematics 69. SIAM, Philadelphia, PA.
  • Talagrand, M. (1995). Concentration of measure and isoperimetric inequalities in product spaces. Inst. Hautes Études Sci. Publ. Math. 81 73–205.
  • Yukich, J. E. (1998). Probability Theory of Classical Euclidean Optimization Problems. Lecture Notes in Math. 1675. Springer, Berlin.
  • Yukich, J. E. (2000). Asymptotics for weighted minimal spanning trees on random points. Stochastic Process. Appl. 85 123–138.